Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Pain Management/ Sleep
    avatar
    An_258291 posted:
    I am dealing with a lot of neuropathic pain. I was on Lyrica and it treated it beautifully, but I gained a lot of weight on it. My doctor then prescribed Neurontin. I haven't gained any weight - as a matter of fact, I've lost a little. It only very slightly takes the edge off the pain, though, so I've asked him to up the dosage several times, but he seems resistant to up the dosage any more. I am still in a good amount of daily pain. I don't think I'm getting the restful sleep I was getting on Lyrica, because all of a sudden I'm exhausted all the time. I'm so tired, even as I type this. I don't want to get back on Lyrica and gain more weight because it would worsen the condition that causes the pain in the first place. Is there something that can counteract the weight gain Lyrica caused? Should I get my doctor to keep upping the dose of Neurontin to see if a higher dosage starts working? I don't know what to do. Can someone give me some advice?
    Reply
     
    avatar
    southernbelle99 responded:
    Hello, I am a long term chronic pain patient, with alot of surgeries under my belt. I was on Lyrica for over 5 years and I became very swollen from it. The meds worked great for the nerve pain, sciatica. But, eventually, I had to stop taking it. My kidneys started wanting to shut down, couldnt handle it. I changed pain mgmt doctors and he put me on neurontin. Over time he has had to increase the dose. It definitely got rid of the swelling !! I lost 30 lbs.! I was on 600 mg , 3 times a day. Then I had my 11th inguinal hernia repair and they caught my femoral nerve up in one of the dissolvable stitches ! My right leg is numb, plus tons of tiny lightening bolts shooting through my leg. VERY PAINFUL ! They said the stitch will dissolve in 6 months, which has come and gone, but now the damage is permanent. It is sooo sensitive to touch, even clothes are unbearable against it. My pain mgmt doctor doubled my neurontin to 1200 mg 3 times per day, added valium, elavil, and a miracle cream which is ketamine/ lidocaine base. AWESOME FOR NERVE PAIN !! This happened Oct. 2013. Just recently, he added the lidocaine 5% patches to also help.The side effects, along with my pain meds, are terrible. I am groggy and have no energy. I started just taking the valium at nite to help me sleep. I dont know if any of this helps you, but, for me, the extra neurontin plus the other stuff was the ticket to make it more bearable. May God Bless you and care for you !!!


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Judging people with or without chronic pain
    I try not to judge people by anything they do if they aren't hurting themselves or someone else. Unfortunately, I know that I've been judge ... More
    Was this Helpful?
    1 of 8 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.